GLP-1s May Interact With Psychiatry Medication, Case Report Suggests
AIThis post was created with the assistance of artificial intelligence (AI).

TL;DR

Before you orderOffer from Amazon

Get workout gear delivered free with Prime

  • Fast, free delivery on millions of items
  • Prime Video, Amazon Music and more included
  • Member-only deals all year
Start your free Prime trial Free trial for eligible customers · Cancel anytime
As an affiliate, we earn on qualifying purchases.

A 50-year-old woman taking lithium developed tremor, slurred speech and blurred vision three weeks after starting tirzepatide, according to a case report. Her lithium level had risen, and symptoms subsided after her lithium dose was reduced; the report suggests a possible interaction but cannot establish cause and effect. A psychiatrist interviewed by MedPage Today advises early checks of lithium levels and kidney function when treatment begins.

A case report published October 26 describes a 50-year-old woman taking lithium who developed tremor, slurred speech and blurred vision three weeks after starting tirzepatide, a medication used for chronic weight management. Her lithium level had risen from 0.7 to 1.2 mmol/L, and her symptoms subsided after her lithium dose was lowered. The report suggests a possible interaction, but one case cannot prove tirzepatide caused the increase.

The report, written by Jay Davis, MD, of the University of Colorado Anschutz Medical Campus, and colleagues, appeared in the Journal of Clinical Psychopharmacology. The patient had bipolar disorder and was taking 900 mg of extended-release lithium nightly. Before starting tirzepatide, her lithium level was 0.7 mmol/L, and her kidney function and electrolyte tests were reported as normal.

She began tirzepatide at 2.5 mg once weekly. Three weeks later, she reported two days of new symptoms: tremor in both hands, slurred speech and blurred vision. A trough lithium test the next day measured 1.2 mmol/L. The report says she had not changed her lithium dose or how she took it, and had not started another medication. She did report smaller meals, earlier fullness and bloating after beginning tirzepatide.

Her clinicians advised her to reduce lithium to 450 mg nightly. The symptoms soon subsided, and a trough level 17 days later was 0.4 mmol/L. She had lost five pounds during the three weeks on tirzepatide, but decided with her doctor not to restart it because of the apparent interaction risk. She was gradually returned to 900 mg of lithium nightly. The authors described this as the fourth reported case of tirzepatide-associated lithium toxicity; the number of reports does not establish how often the interaction occurs.

At a glance
reportWhen: Case report published October 26, 2026;…
The developmentA case report describes a rise in lithium levels and new symptoms in a patient who started tirzepatide, renewing calls for awareness and monitoring of a possible interaction.

Monitoring Lithium After Tirzepatide Starts

The report matters because a change in lithium levels can be clinically important for people who rely on the medication for bipolar disorder, while tirzepatide and similar incretin-based medicines may be considered for people with obesity or type 2 diabetes. The case raises a practical concern for clinicians and patients: a new medication may coincide with a change in lithium levels even when the lithium dose stays the same.

Jorge Almeida, MD, PhD, director of the bipolar disorder center at the University of Texas at Austin and not involved in the report, told MedPage Today that the timeline and improvement after the dose reduction make the case difficult to dismiss, while stressing that it does not prove cause and effect. He described the practical response as early monitoring rather than automatic avoidance. Patients should not change or stop either medication without consulting their prescriber.

Almeida suggested checking a lithium level and kidney function within the first few weeks after starting an incretin medicine, and again after dose changes. That is his advice as quoted by MedPage Today, not a monitoring schedule established by this single case report.

Products Worth Considering

OMRON Complete 2-in-1 Upper Arm Blood Pressure Monitor with EKG

OMRON Complete 2-in-1 Upper Arm Blood Pressure Monitor with EKG

As an affiliate, we earn on qualifying purchases.

A Possible Link Under Study

Tirzepatide is a dual GIP and GLP-1 receptor agonist. The case report authors said the patient’s reduced food intake and earlier satiety may be relevant to a possible mechanism. Davis told MedPage Today that a favored explanation is increased fractional reabsorption of lithium associated with reduced oral intake. This is a proposed explanation, not a mechanism confirmed by the case.

Davis said similar cases had been reported before and described the interaction as still poorly understood. The authors also noted that lithium remains a cornerstone treatment for bipolar disorder, while incretin medicines may benefit some people with bipolar disorder who have obesity or type 2 diabetes. The report argues for caution and further understanding, rather than a blanket conclusion that the medicines cannot be used together.

“The favored mechanism for this medication interaction – increased fractional reabsorption due to decreased oral intake – raises interesting questions about whether and how these medications might be prescribed safely together.”

— Jay Davis, MD, University of Colorado Anschutz Medical Campus, speaking to MedPage Today

Cause and Frequency Remain Unknown

The report cannot establish that tirzepatide caused the lithium increase. It describes one patient and a sequence of events; other factors cannot be ruled out solely from that account. The proposed link through reduced intake is a hypothesis, and the report does not establish how often lithium levels rise among people who take tirzepatide or other incretin medicines.

The patient’s normal kidney tests before the event do not answer whether kidney function changed later, and the available account does not establish a general risk level or a standard monitoring protocol. It also does not show whether a similar effect would occur in other patients, at different doses, or with other medicines in the same class.

Clinicians Weigh Monitoring Options

The report’s authors call for greater awareness and caution as incretin medicines are considered for people taking lithium. Further reports and clinical research would be needed to clarify the frequency, mechanism and safest way to manage any interaction. No new formal prescribing guidance is described in the source material.

For patients, Almeida told MedPage Today to discuss plans to start an incretin medicine with the prescriber and ask about checking lithium levels and kidney function in the first few weeks and after dose changes. He also advised learning possible early warning signs of lithium toxicity and contacting the prescriber if symptoms develop, rather than stopping either medication independently.

Key Questions

What happened in the reported case?

A woman taking lithium developed tremor, slurred speech and blurred vision three weeks after starting tirzepatide. Her lithium level had risen from 0.7 to 1.2 mmol/L, and her symptoms subsided after her lithium dose was lowered.

Does the report prove that tirzepatide interacts with lithium?

No. It describes a possible interaction in one patient, but a single case cannot establish cause and effect or show how often the event may occur.

Should people taking lithium avoid tirzepatide?

The case report does not establish that everyone taking lithium should avoid tirzepatide. Almeida told MedPage Today that the practical message is early monitoring, not automatic avoidance. Patients should discuss individual risks and plans with their prescriber.

What monitoring did the interviewed psychiatrist suggest?

Almeida suggested checking lithium levels and kidney function within the first few weeks after starting an incretin medicine and again after dose changes. This is his recommendation, not a formal schedule established by the case report.

What should a patient do if symptoms appear?

Almeida advised patients to contact their prescriber about possible warning signs rather than stopping either medicine on their own. The report does not provide a complete symptom checklist, so patients should ask their clinician what to watch for.

Source: medpagetoday.com

Wellness content on this site is informational and not a substitute for professional medical guidance.
You May Also Like

Neurological Alliance Australia Surges In Global Coverage

The Neurological Alliance Australia has experienced a significant surge in international media coverage, with 15 mentions in recent reports, highlighting its growing influence.

Co-hosts on the rise! Re-ranking the 48 World Cup teams after day eight – The Athletic

Revised rankings of all 48 World Cup teams after the eighth day of matches, highlighting shifts in team standings and emerging co-hosts’ performances.

Researchers found 8 common food additives linked to high blood pressure and heart disease

Researchers identify eight common food additives associated with increased risk of hypertension and cardiovascular issues, raising health concerns.

Ensysce Biosciences Surges In Global Coverage

Ensysce Biosciences experiences a significant surge in international media coverage, with 18 mentions in recent reports, signaling increased industry interest.